Author(s): RuizIrastorza G, Barreiro G, Aguirre C
Abstract Share this page
Abstract Bone marrow toxicity, mainly neutropenia, has been described as an uncommon secondary effect of most beta-lactams, and it is usually related to large cumulative doses. Although previously described for piperacillin, no cases of marrow depression caused by piperacillin/tazobactam have been reported to date. We report a case of reversible pancytopenia, with evidence of bone marrow depression, which occurred after a 17 d course of piperacillin/tazobactam. The drug was given to an underweight 18-year-old woman, at the usual dosage of 4/0.5 g three times a day. We stress the need for reducing the recommended dosage when treating underweight adult patients, and also of monitoring haematological parameters during prolonged treatments.
This article was published in Br J Haematol
and referenced in Pediatrics & Therapeutics